Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Apr 14, 2016, 11:21 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2016, 11:21 PM MDT (05:21 UTC)
- Expired
- Apr 15, 2016, 12:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS83 KBIS 150521 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1221 AM CDT FRI APR 15 2016 NDZ034-041-042-044-045-150600- ADAMS-HETTINGER-MORTON-SIOUX-GRANT- 1221 AM CDT FRI APR 15 2016 ...AN AREA OF THUNDERSTORMS PRODUCING STRONG WINDS WILL AFFECT EASTERN HETTINGER... GRANT...SIOUX...SOUTHEASTERN ADAMS AND SOUTHEASTERN MORTON COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/... AT 1217 AM CDT/1117 PM MDT/...SCATTERED THUNDERSTORMS OVER SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA WERE MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MOTT...ELGIN...SELFRIDGE...CARSON...FLASHER...NEW LEIPZIG...SOLEN...HAYNES... SHIELDS...HEART BUTTE DAM...BURT...LARK...RALEIGH...LEITH...PORCUPINE... BENTLEY...BREIEN...HEIL AND ST. GERTRUDE. LAT...LON 4595 10252 4663 10232 4661 10074 4594 10089 TIME...MOT...LOC 0517Z 210DEG 34KT 4611 10171 $$ HEINERT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Apr 14, 8:57 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 14, 8:57 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 957 PM CDT THU APR 14 2016 .UPDATE... ISSUED AT 943 PM CDT THU APR 14 2016 RAIN SHOWER ACTIVITY HAS CONTINUED TO INCREASE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THROUGH 0245 UTC AS LOW LEVEL WARM AIR ADVECTION STRENGTHENS IN ASSOCIATION WITH CYCLOGENESIS ACROSS FAR SOUTHEAST MONTANA. EXPECT MODERATE TO AT TIMES HEAVY RAIN TO REMAIN FOCUSED ACROSS THESE AREAS THROUGH 09-10 UTC AS LOW LEVEL WARM ADVECTION CONTINUES TO INCREASE UNDER STRONG DIFFLUENCE ALOFT WITH PWATS CLIMBING TO AROUND 1.10 INCHES. FOR THE SOUTHWEST AND SOUTH CENTRAL...A MARGINAL SEVERE THREAT WILL REMAIN THROUGH THE NIGHT IN THE VICINITY OF THE SURFACE COLD FRONT ARCHING SOUTH OF THE AFOREMENTIONED LOW. DEEP LAYER EFFECTIVE SHEAR IS STRONG...AROUND 50 KTS...WITH MOST UNSTABLE CAPE VALUES SLOWLY INCREASING TO AROUND 500 J/KG OVERNIGHT WITH INCREASING MOISTURE. THUS...A LOW END DAMAGING WIND AND HAIL THREAT WILL PERSIST THROUGH THE NIGHT. UPDATE ISSUED AT 801 PM CDT THU APR 14 2016 SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO PUSH NORTHEASTWARD INTO WESTERN AND CENTRAL ND THROUGH TONIGHT. SOME THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL...AS STRONG DEEP LAYER SHEAR IN EXCESS OF 50 KTS COUPLES WITH WEAK INSTABILITY THIS EVENING. PROGRESSING INTO THE OVERNIGHT HOURS...CHANCES FOR SEVERE THUNDERSTORMS MODESTLY INCREASES AS INSTABILITY AND ATMOSPHERIC MOISTURE INCREASES IN ASSOCIATION WITH CYCLOGENESIS. THE HRRR HAS BEEN CONSTANTLY PERFORMING WELL WITH THE CURRENT CONVECTION...SO THE FORECAST WAS UPDATED WITH THE LATEST CONVECTIVE TRENDS FROM THE HRRR. CURRENT RADAR AND SURFACE OBSERVATIONS WERE ALSO INGESTED INTO THE FORECAST. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 258 PM CDT THU APR 14 2016 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT THROUGH FRIDAY NIGHT. A POTENT UPPER LEVEL LOW IS CURRENTLY MOVING ONTO THE NORTHERN WASHINGTON COAST. UPPER LEVEL FLOW AROUND THE CLOSED LOW EXTENDS SOUTHWARD INTO CALIFORNIA THEN EXPANDS INTO A BROAD SOUTHWEST FLOW OVER THE NORTHERN AND CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS. LATE THIS AFTERNOON THROUGH TONIGHT...SHORTWAVE ENERGY TRANSLATING THROUGH THE SOUTHWEST UPPER FLOW WILL INDUCE SURFACE CYCLOGENESIS OVER THE CENTRAL AND NORTHERN ROCKIES WITH SURFACE LOW PRESSURE DEVELOPING AND MOVING INTO THE MONDAK AREA AROUND 00 UTC FRIDAY. IT APPEARS THERE MAY BE A FEW HOURS THIS EVENING WHERE THERE IS THE POTENTIAL FOR THUNDERSTORM ACTIVITY...POSSIBLY SEVERE...OVER SOUTHWEST NORTH DAKOTA CENTERED AROUND 00 UTC IF WE DEVELOP THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS. THUNDERSTORMS WILL MOVE INTO A FAVORABLE SHEAR ENVIRONMENT...BUT CONVECTIVE INHIBITION REMAINS HIGH. THEN FROM 00 UTC THROUGH 06 UTC STRONG SHORTWAVE ENERGY LIFTS THROUGH EASTERN MONTANA WITH INCREASING UPPER LEVEL DIVERGENCE AS UPPER FLOW BECOMES NEARLY MERIDIONAL. RAP CONTINUES TO INDICATE SIGNIFICANT DIRECTIONAL SHEAR OVER WESTERN NORTH DAKOTA WITH INCREASING BULK SHEAR. BUT LOW LEVEL INSTABILITY WILL DISSIPATE AS WE HEAD INTO THE OVERNIGHT HOURS AND AS CONVECTION LIFTS FARTHER NORTH. LOOKS LIKE A HIGHLY SHEARED ENVIRONMENT WITH LITTLE CAPE...BUT WITH SUCH STRONG DIRECTIONAL SHEAR WE COULD POSSIBLY SEE SOME STRONG WINDS WITH ANY ORGANIZED CONVECTION THAT WOULD MOVE FROM EASTERN MONTANA INTO SOUTHWEST AND WEST CENTRAL NORTH DAKOTA THIS EVENING. AFTER THIS EVENING THE FOCUS FOR PRECIPITATION WILL REMAIN RIGHT AHEAD AND TO THE NORTH OF THE SURFACE LOW...WHICH TRACKS TO NEAR BISMARCK BY AROUND 15 UTC FRIDAY. AFTER 15 UTC FRIDAY THE FOCUS FOR THUNDERSTORM ACTIVITY REMAINS MAINLY ALONG AND EAST OF THE HIGHWAY 83 CORRIDOR AS THE SURFACE LOW AND ASSOCIATED BOUNDARY SHIFTS SLOWLY EAST DURING THE DAY...INTO APPROXIMATELY THE SOUTHERN JAMES RIVER VALLEY BY 00 UTC SATURDAY. THUS AREAS WEST OF BISMARCK AND ALONG AND SOUTH OF THE INTERSTATE COULD SEE MAINLY DRY CONDITIONS FRIDAY. SHOWERS AND THUNDERSTORM CHANCES WILL REMAIN EAST OF BISMARCK INTO THE JAMES RIVER VALLEY...WITH RAIN AND MUCH COLDER TEMPERATURES ACROSS THE NORTH CENTRAL AND NORTHWEST FROM THE TURTLE MOUNTAINS INTO CROSBY AND WILLISTON. FRIDAY NIGHT THE SURFACE TROUGH MOVES INTO THE RED RIVER VALLEY...KEEPING BEST CHANCES OVER THE EASTERN PORTIONS OF CENTRAL NORTH DAKOTA...WITH DRYING NORTHERLY FLOW OVER THE REST CENTRAL AND WESTERN NORTH DAKOTA. WILL LIKELY KEEP AT LEAST SOME SLIGHT CHANCES OF SHOWERS THOUGH AS THE NORTHERN PORTION OF THE UPPER LEVEL TROUGH REMAINS OVER EASTERN MONTANA. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 258 PM CDT THU APR 14 2016 GOOD AGREEMENT SATURDAY...THEN A TOUGH CALL SUNDAY THROUGH WEDNESDAY. TWO SCENARIOS REMAIN POSSIBLE BEYOND SATURDAY...EITHER IT REMAINS WET AND COOL THROUGH TUESDAY PER GFS...OR PER ECMWF THE PRECIPITATION ENDS SATURDAY NIGHT AND WE BEGIN A DRYING AND MODERATING TREND SUNDAY THROUGH WEDNESDAY. MAIN ISSUE IS THE FORMATION OF A REX BLOCK PATTERN...WITH AN UPPER HIGH ACROSS SOUTHERN CANADA/NORTHERN NORTH DAKOTA SITUATED OVER A CLOSED UPPER LOW TUCKED AWAY IN THE FOUR CORNERS THIS WEEKEND. THE OPERATIONAL GFS 500MB HEIGHT FIELD CLOSELY FOLLOWS THE GFS ENSEMBLE MEAN. THIS SOLUTION ALLOWS FOR MORE OF AN INFLUENCE OF THE CLOSED LOW AS IT MEANDERS INTO CENTRAL PLAINS SUNDAY THROUGH TUESDAY WITH A WEAKER UPPER HIGH. A DEFORMATION ZONE BECOMES ESTABLISHED ESPECIALLY OVER CENTRAL/SOUTHERN NORTH DAKOTA WHICH CONTINUES TO MAINTAIN A POOLED MOISTURE FIELD AND RESULTANT SHOWERS. THE FAR NORTH LOOKS DRY DURING THIS PERIOD. THE OPERATIONAL ECMWF IS STRONGER WITH THE REX BLOCK FORMATION AND SUPPRESSES THE UPPER LOW MUCH FARTHER SOUTH THAN THE GFS. THE RESULT IS A DRY PATTERN AS THE UPPER HIGH SETS UP OVER NORTH DAKOTA. A SLOW MODERATING TREND COMMENCES DURING THIS TIME. FOR SUNDAY THROUGH TUESDAY...THE GRIDDED DATA MORE OR LESS TAKES A BLEND OF THE WET GFS AND DRY ECMWF AND ARRIVES AT A CHANCE OF SHOWERS SUNDAY FOR ALL BUT THE NORTHWEST...THEN GRADUALLY SHUNTS THE CHANCE OF SHOWERS FARTHER SOUTH SUNDAY NIGHT THROUGH MONDAY NIGHT BEFORE TRANSITIONING TO A DRY FORECAST TUESDAY THROUGH THURSDAY. THIS SEEMS PLAUSIBLE GIVEN THE SCENARIO ABOVE AND NO CHANGES NEEDED. HIGH TEMPERATURES WILL BE COOLEST SATURDAY WITH HIGHS IN THE 40S...THEN 50S SUNDAY...RISING TO THE 60S MONDAY THROUGH THURSDAY. WEDNESDAY AND THURSDAY WILL HAVE POCKETS OF LOWER 70S ACROSS THE WEST FOR HIGHS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 943 PM CDT THU APR 14 2016 SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE PUSHING NORTHEASTWARD...FROM WEST TO EAST...ACROSS THE STATE THROUGH THE 00Z TAF PERIOD. MVFR/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS ARE POSSIBLE. CEILINGS WILL LOWER TO MVFR/IFR AT KISN/KMOT/KDIK BY LATE TONIGHT OR EARLY FRIDAY MORNING. LOW LEVEL WIND SHEAR IS ALSO POSSIBLE AT MOST TERMINALS TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...TWH LONG TERM...KS AVIATION...AYD
Hazardous weather outlook, Apr 14, 8:41 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 941 PM CDT THU APR 14 2016 NDZ017>021-031>034-040>045-160245- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 941 PM CDT THU APR 14 2016 /841 PM MDT THU APR 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW THUNDERSTORMS COULD BECOME STRONG WITH GUSTY WINDS...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-022-023-025-035>037-046>048-050-051-160245- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 941 PM CDT THU APR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. A FEW THUNDERSTORMS WILL LINGER INTO THE JAMES RIVER VALLEY FRIDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Special weather statement, Apr 14, 8:55 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 855 PM MDT THU APR 14 2016 NDZ031-150330- GOLDEN VALLEY ND- 855 PM MDT THU APR 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY COUNTY UNTIL 930 PM MDT... AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WIBAUX...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEACH AND SENTINEL BUTTE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4724 10405 4728 10397 4690 10375 4679 10404 TIME...MOT...LOC 0255Z 231DEG 23KT 4692 10418 ACOOP
Special weather statement, Apr 14, 11:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1221 AM CDT FRI APR 15 2016 NDZ034-041-042-044-045-150600- ADAMS-HETTINGER-MORTON-SIOUX-GRANT- 1221 AM CDT FRI APR 15 2016 ...AN AREA OF THUNDERSTORMS PRODUCING STRONG WINDS WILL AFFECT EASTERN HETTINGER... GRANT...SIOUX...SOUTHEASTERN ADAMS AND SOUTHEASTERN MORTON COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/... AT 1217 AM CDT/1117 PM MDT/...SCATTERED THUNDERSTORMS OVER SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA WERE MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MOTT...ELGIN...SELFRIDGE...CARSON...FLASHER...NEW LEIPZIG...SOLEN...HAYNES... SHIELDS...HEART BUTTE DAM...BURT...LARK...RALEIGH...LEITH...PORCUPINE... BENTLEY...BREIEN...HEIL AND ST. GERTRUDE. LAT...LON 4595 10252 4663 10232 4661 10074 4594 10089 TIME...MOT...LOC 0517Z 210DEG 34KT 4611 10171 HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:55 PM MDT | Special Weather Statement | BIS | Golden Valley | 35 min |
| Apr 15, 12:05 AM MDT | Special Weather Statement | BIS | Adams, Burleigh, Grant, Hettinger, Morton, Oliver and 2 more | 40 min |
| Apr 15, 12:40 AM MDT | Special Weather Statement | BIS | Adams, Burleigh, Grant, Hettinger, Morton, Oliver and 2 more | 50 min |
| Apr 15, 1:29 AM MDT | Special Weather Statement | BIS | Adams, Burleigh, Grant, Hettinger, McLean, Mercer and 4 more | 46 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.